Recently a news story broke about the possibility of an interaction between the Moderna COVID-19 vaccine and dermal fillers. I have been getting a lot of questions lately about whether or not it's safe to get filler if you recently had the vaccine or are expecting to get it soon. While this might be a surprising piece of news for the general public, the medical community has always been aware of the interaction between fillers and vaccines. The difference is that this is the first time there will be a mass vaccination of most of our patients in the next 6 months. As always, our goal is to arm our patients with information so that you can make an informed decision.
There were 2 reports of facial swelling and 1 report of lip swelling among 15,184 Moderna vaccinated subjects. It's not known how many vaccinated subjects had previously received dermal fillers, nor it is clear the swelling was localized to filler areas. All of the cases resolved with antihistamines and steroids. Without more information, it's impossible to be certain, but my expert opinion is the incidence of these sensitivity reactions is similar to what might be expected in the general population, with flu vaccines, dental procedures, and other activities common to daily life. Even though this is an uncommon occurrence, because so many people will be getting vaccinated in the next few months we will be hearing about more of these reactions.
The reason for the reaction is that filler is seen as "foreign" by your body, but because Hyaluronic acid created in a lab is very similar to what's found naturally in the body the filler is able to "fly under the radar" of your immune system most of the time. However, when you receive a vaccine, your immune system revs into high gear to create antibodies and may start to recognize temporarily that the filler doesn't belong. Again, this is treated very effectively with antihistamines and steroids.
Bottom Line: While we believe that there is a very slim chance of having this type of reaction, it's always a possibility. If the reaction does occur it is relatively easy to treat. However, the decision to move forward with filler, knowing you may be getting a vaccine in the next few months must be made by you...the patient.